Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Wichita, KS

July 21, 2020Chase County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 21, 2020, 2:10 AM CDT for Chase County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 2:10 AM CDT (07:10 UTC)
Expired
Jul 21, 2020, 7:16 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Chase County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:30 AM CDTHEAVY RAIN 2.782 N Matfield Green, KS24 HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS53 KICT 210710
FFWICT
KSC017-211315-
/O.NEW.KICT.FF.W.0007.200721T0710Z-200721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
210 AM CDT Tue Jul 21 2020

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Chase County in east central Kansas...

* Until 815 AM CDT Tuesday.

* At 208 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, 
  Cedar Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie 
  Preserve, and Kansas Turnpike.

Additional rainfall amounts of 1 to 3 inches are expected in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3809 9636 3809 9684 3835 9684 3835 9682
      3852 9682 3852 9636

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JAKUB
1 follow-up statement
950 
WGUS73 KICT 211216
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
716 AM CDT Tue Jul 21 2020

KSC017-211223-
/O.CAN.KICT.FF.W.0007.000000T0000Z-200721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-
716 AM CDT Tue Jul 21 2020

...THE FLASH FLOOD WARNING FOR CHASE COUNTY IS CANCELLED...

The very heavy rainfall has ended however excessive runoff from 
overnight could still cause some flooding problems. Please continue 
to heed any remaining road closures.

LAT...LON 3809 9636 3809 9684 3835 9684 3835 9682
      3852 9682 3852 9636

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:08 AM CDT, 2 minutes earlier.

Area forecast discussion, Jul 21, 2:08 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
208 AM CDT Tue Jul 21 2020

.SHORT TERM...(Today through Thursday night)
Issued at 204 AM CDT Tue Jul 21 2020

Showers and thunderstorms will likely be ongoing through the morning
hours today as another MCS across the Central High Plains was
propagating south and east towards the area shortly after midnight
with favorable H9-H8 moisture transport progged to continue into
central KS where PWATs are progged to remain near 2 inches. This
will result in very efficient rainfall production across much of the
area and with repeated rounds of heavy rain across portions of
central KS flooding and/or flash flooding may become likely in some
areas. Pops were raised across the area through the morning hours
before tapering off during the afternoon/evening. Given convective
debris and wet soils, maximum temperatures were trended down a
bit with most areas seeing highs in the upper 80s.

We expect to see a period of subsidence during the mid to late
afternoon and evening hours in the wake of a shortwave trough and
the focus for deep moist convection tomorrow night may remain mainly
north and west of our forecast area but maintained some low pops to
account for something drifting off the high plains towards the area
during the overnight hours.

Wed-Thu...The pattern may become slightly less favorable for deep
moist convection as we move through the middle of the week but it'll
be difficult to rule out some diurnally driven storms as the airmass
is progged to remain weakly capped and the pbl remains very moist
with high PWATS remaining across the area. Seasonable temperatures
are anticipated through the period with highs in the low 90 and lows
in the low 70s.

.LONG TERM...(Friday through Monday)
Issued at 204 AM CDT Tue Jul 21 2020

Confidence is high that we'll see rising heights and
increasing thickness supporting slowly rising temperatures and
mostly dry weather conditions as we move into the weekend. By early
next week we could see a sagging frontal boundary bring increasing
pops to the area but confidence in the details remains fairly low at
this time. Low pops were maintained to account for the uncertainty.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1148 PM CDT Mon Jul 20 2020

Scattered to numerous thunderstorms will impact the region
overnight into early Tuesday morning. Thinking the most
widespread activity will be generally across the northern half of
Kansas. The strongest storms will be capable of 50 mph winds,
small hail, and very heavy rainfall, which will reduce
visibilities to 2 miles or less at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  71  91  72 /  80  10  20   0
Hutchinson      87  70  90  71 /  80  10  10   0
Newton          87  71  90  72 /  80  20  20   0
ElDorado        87  71  89  72 /  80  20  20   0
Winfield-KWLD   88  71  90  72 /  80  20  20  10
Russell         88  69  92  72 /  30  20  20   0
Great Bend      87  69  91  71 /  30  10  10   0
Salina          88  71  92  73 /  80  20  20   0
McPherson       87  70  90  71 /  80  20  20   0
Coffeyville     89  72  90  72 /  60  20  20  10
Chanute         88  72  91  72 /  70  20  20  10
Iola            88  71  91  72 /  80  20  20  10
Parsons-KPPF    88  73  90  73 /  60  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Jul 20, 10:29 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1029 PM CDT Mon Jul 20 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1029 PM CDT Mon Jul 20 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will impact the region
overnight. The most widespread activity should be across generally
the northern half of Kansas. Very heavy rainfall rates are likely,
which may produce pockets of flash flooding. Additionally, the
strongest storms will be capable of dime size hail and 55 mph
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are expected to linger in the area throughout the
morning on Tuesday in south central and southeast Kansas.
Additional scattered storms are possible Tuesday afternoon through
Thursday but the threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 20, 9:05 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
905 PM CDT Mon Jul 20 2020

KSZ051-052-210230-
McPherson KS-Marion KS-
905 PM CDT Mon Jul 20 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern McPherson County in central Kansas...
  Northern Marion County in central Kansas...

* Until 930 PM CDT.

* At 903 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Durham, or 9
  miles north of Hillsboro...moving north at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Hillsboro, Marion, Galva, Canton,
  Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Roxbury,
  Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3860 9693 3854 9693 3834 9696 3837 9777
      3861 9768
TIME...MOT...LOC 0204Z 198DEG 22KT 3848 9726

KETCHAM
Special weather statement, Jul 20, 9:26 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
926 PM CDT Mon Jul 20 2020

KSZ049-210315-
Saline KS-
926 PM CDT Mon Jul 20 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Saline County in central Kansas...

* Until 1015 PM CDT.

* At 925 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Smolan, or 8
  miles north of Lindsborg...moving north at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, Assaria, Gypsum, Brookville, Smolan, New Cambria, Falun,
  Glendale, Bridgeport, Salina Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
      3891 9737 3861 9737 3861 9792 3896 9792
TIME...MOT...LOC 0226Z 197DEG 32KT 3870 9772

KETCHAM
Special weather statement, Jul 20, 9:58 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
958 PM CDT Mon Jul 20 2020

KSZ032-210400-
Russell KS-
958 PM CDT Mon Jul 20 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 1100 PM CDT.

* At 956 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Dorrance, or
  10 miles southeast of Russell...moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Luray, Dorrance, Bunker Hill, Waldo, Wilson State
  Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3913 9848 3906 9848 3906 9849 3899 9848
      3870 9849 3870 9888 3913 9887
TIME...MOT...LOC 0258Z 206DEG 23KT 3882 9868

KETCHAM
Special weather statement, Jul 20, 10:11 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1011 PM CDT Mon Jul 20 2020

KSZ033-048-210415-
Ellsworth KS-Lincoln KS-
1011 PM CDT Mon Jul 20 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Southeastern Lincoln County in central Kansas...

* Until 1115 PM CDT.

* At 1009 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 10 miles
  northwest of Brookville, or 11 miles northeast of Kanopolis...
  moving north at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Lincoln, Beverly, Westfall and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3872 9793 3872 9837 3909 9828 3909 9793
TIME...MOT...LOC 0311Z 190DEG 12KT 3884 9803

KETCHAM
Special weather statement, Jul 21, 12:40 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 AM CDT Tue Jul 21 2020

KSZ032-047-210630-
Russell KS-Barton KS-
1240 AM CDT Tue Jul 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 130 AM CDT.

* At 1238 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 7 miles south of Harlan to Emmeram to near
  Bazine...and moving southeast at 50 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
  Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Paradise,
  Galatia, Susank, Waldo, Great Bend Airport, Russell Airport and
  Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3913 9904 3913 9849 3827 9848 3827 9903
TIME...MOT...LOC 0539Z 298DEG 45KT 3951 9881 3898 9911 3852 9969

KETCHAM
Special weather statement, Jul 21, 1:30 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
130 AM CDT Tue Jul 21 2020

KSZ033-048-050-210730-
Ellsworth KS-Rice KS-Lincoln KS-
130 AM CDT Tue Jul 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Lincoln County in central Kansas...

* Until 230 AM CDT.

* At 127 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sylvan Grove to 6 miles northeast of Hoisington to 5 miles
  southeast of Nekoma...and moving east at 50 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Wilson, Kanopolis, Lincoln, Little
  River, Chase, Holyrood, Sylvan Grove, Bushton, Geneseo, Beverly,
  Alden, Lorraine, Raymond, Barnard, Frederick, Ash Grove and
  Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3817 9792 3817 9801 3818 9847 3921 9848
      3922 9794
TIME...MOT...LOC 0629Z 291DEG 41KT 3903 9844 3858 9868 3841 9939

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:25 PM CDTSpecial Weather StatementICTCowley65 min
Jul 20, 7:55 PM CDTSpecial Weather StatementICTChase65 min
Jul 20, 8:35 PM CDTSpecial Weather StatementICTSaline40 min
Jul 20, 8:39 PM CDTSpecial Weather StatementICTMcPherson51 min
Jul 20, 9:02 PM CDTSpecial Weather StatementICTChase58 min
Jul 20, 9:05 PM CDTSpecial Weather StatementICTMcPherson, Marion25 min
Jul 20, 9:26 PM CDTSpecial Weather StatementICTSaline49 min
Jul 20, 9:58 PM CDTSpecial Weather StatementICTRussell62 min
Jul 20, 10:11 PM CDTSpecial Weather StatementICTLincoln64 min
Jul 21, 12:40 AM CDTSpecial Weather StatementICTBarton, Russell50 min
Jul 21, 1:20 AM CDTAreal Flood WarningICTChase10 hr
Jul 21, 1:30 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Rice60 min
Jul 21, 2:44 AM CDTAreal Flood WarningICTButler, Greenwood8 hr
Jul 21, 5:56 AM CDTAreal Flood WarningICTGreenwood, Woodson5 hr
Jul 21, 7:47 AM CDTFlash Flood Warning Considerable damage threatICTGreenwood3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.